Early detection and withdrawal of the causative drug is the single most important step in the management of adverse hepatic reaction. Cases of serious and often fatal hepatotoxicity due to isoniazid, halothane, valproate, notrofurantoin and perhexiline are often linked to continuation or resumption of the drug following symptoms that could have been attributable to drug-induced liver reaction (Farrell, 1994; Lo et al., 1998; Moulding, 1999). The Seattle-King County Public Health Department used a protocol to monitor isoniazid therapy, which included advising the patient at each visit to stop the medication and call the clinic if symptoms of hepatotoxicity occurred. With such careful monitoring, the rate of hepato-toxicity in 11 141 patients was much lower (0.1 % -0.15%) than previously reported (1%) and there were no deaths (Nolan et al., 1999). Prompt withdrawal of the drug is also important because the long-term prognosis may be worse if the responsible agent is continued. In a retrospective study, one-third of patients with drug-induced liver disease had persistently abnormal liver tests (liver enzymes and/or imaging) at median follow-up of 5 years, and detection of fibrosis in the liver biopsy and continued drug intake after the initial liver injury predicted adverse outcome (Aithal and Day, 1999).
Management of acute hepatic failure secondary to idiosyncratic hepatic reaction is similar to that of viral hepatitis. The overall mortality of drug-induced hepatic failure (excluding paracetamol overdose) appears to be higher than that for viral hepatitis. Despite the availability of liver transplantation, the mortality from severe hepatotoxi-city ranges from 2% to 7% with drugs such as pemoline, ketoconazole and diclofenac, up to 50% in the case of halothane (Lewis et al., 1984; Nehra et al., 1990; Banks et al., 1995; Lo et al., 1998). Corticosteroid treatment has not been shown to be beneficial in the management of drug-induced hepatitis. There is no clear evidence that urso-deoxycholic acid therapy changes outcome in chronic cholestasis.
Was this article helpful?